Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You or Your Team.

Learn More →

Allergic Pulmonary Infiltrates Probably Due to Nitrofurantoin

Allergic Pulmonary Infiltrates Probably Due to Nitrofurantoin Abstract NITROFURANTOIN has been generally accepted as a relatively safe and useful medication used in treating genitourinary infections. Complications resulting from the drug are rare but include hemolytic anemia,1 polyneuropathy,2 and anaphylactoid reaction.3,4 In 1962, Israel and Diamond 5 reported a case of pleuropulmonary reaction following nitrofurantoin administration. Since then sporadic reports of nitrofurantoin induced pulmonary reaction have appeared both in this country and in the foreign literature.6-13 Because of its rare occurrence and confusing clinical presentation the following two cases of pulmonary reaction following nitrofurantoin therapy are presented. Report of Cases Case 1 (USPHS 11 24 37). —A 62-year-old American seaman developed symptoms of urgency and nocturia. On Sept 16, 1965, he was admitted to the US Public Health Service Hospital for suspected chronic prostatitis and evaluation for benign prostatic hypertrophy. His medical history was unremarkable except for intermittent nasal congestion and a chronic, nonproductive References 1. West, M., and Zimmerman, H.J.: Hemolytic Anemia in Patient Receiving Nitrofurantoin , JAMA 162:637, 1956.Crossref 2. Collins, H.: Polyneuropathy Associated With Nitrofuran Therapy , Arch Neurol 3:656, 1960.Crossref 3. Fisk, A.A.: Anaphylactoid Reaction to Nitrofurantoin , New Eng J Med 256:1054, 1957.Crossref 4. Khorsandian, R.; Bremer, E.M.; and Nodine, J.H.: Anaphylactoid Reaction Caused by Treatment With Nitrofurantoin , JAMA 184:500, 1963.Crossref 5. Israel, H.L., and Diamond, P.: Recurrent Pulmonary Infiltrates and Pleural Effusion Due to Nitrofurantoin Sensitivity , New Eng J Med 226: 1024, 1962.Crossref 6. Muir, D.C.F., and Stanton, J.A.: Allergic Pulmonary Infiltrates Due to Nitrofurantoin , Brit Med J 1:1072, 1963.Crossref 7. Robinson, B.R.: Pleuropulmonary Reaction to Nitrofurantoin , JAMA 189:239, 1964. 8. Rasmussen, J.: Furandantin Allergy, Case Report With Pulmonary Symptoms , Ugeski Laeg 126: 167, 1964. 9. Luebbers, P.: Allergic Reaction to Furandantin , Deutsch Med Wschr 87:2209, 1962.Crossref 10. Bayer, W.L.; Daroson, B.B.; and Kotin, E: Allergic Tracheobronchitis Due to Nitrofurantoin Sensitivity , Dis Chest 48:429, 1965.Crossref 11. Murray, M.J., and Kronenberg, R.: Pulmonary Reactions Simulating Cardiac Pulmonary Edema Caused by Nitrofurantoin , New Eng J Med 273:1185, 1965.Crossref 12. Strauss, W.G., and Griffin, L.M.: Nitrofurantoin Pneumonia , JAMA 199:765, 1967.Crossref 13. Sollaccio, P.; RiBaudo, C.; and Grace, W.J.: Subacute Pulmonary Infiltration Due to Nitrofurantoin , Ann Intern Med 65:1284, 1966.Crossref http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Archives of Internal Medicine American Medical Association

Allergic Pulmonary Infiltrates Probably Due to Nitrofurantoin

Archives of Internal Medicine , Volume 120 (5) – Nov 1, 1967

Loading next page...
 
/lp/american-medical-association/allergic-pulmonary-infiltrates-probably-due-to-nitrofurantoin-8DVyAvo1zz
Publisher
American Medical Association
Copyright
Copyright © 1967 American Medical Association. All Rights Reserved.
ISSN
0003-9926
eISSN
1538-3679
DOI
10.1001/archinte.1967.00300040115021
Publisher site
See Article on Publisher Site

Abstract

Abstract NITROFURANTOIN has been generally accepted as a relatively safe and useful medication used in treating genitourinary infections. Complications resulting from the drug are rare but include hemolytic anemia,1 polyneuropathy,2 and anaphylactoid reaction.3,4 In 1962, Israel and Diamond 5 reported a case of pleuropulmonary reaction following nitrofurantoin administration. Since then sporadic reports of nitrofurantoin induced pulmonary reaction have appeared both in this country and in the foreign literature.6-13 Because of its rare occurrence and confusing clinical presentation the following two cases of pulmonary reaction following nitrofurantoin therapy are presented. Report of Cases Case 1 (USPHS 11 24 37). —A 62-year-old American seaman developed symptoms of urgency and nocturia. On Sept 16, 1965, he was admitted to the US Public Health Service Hospital for suspected chronic prostatitis and evaluation for benign prostatic hypertrophy. His medical history was unremarkable except for intermittent nasal congestion and a chronic, nonproductive References 1. West, M., and Zimmerman, H.J.: Hemolytic Anemia in Patient Receiving Nitrofurantoin , JAMA 162:637, 1956.Crossref 2. Collins, H.: Polyneuropathy Associated With Nitrofuran Therapy , Arch Neurol 3:656, 1960.Crossref 3. Fisk, A.A.: Anaphylactoid Reaction to Nitrofurantoin , New Eng J Med 256:1054, 1957.Crossref 4. Khorsandian, R.; Bremer, E.M.; and Nodine, J.H.: Anaphylactoid Reaction Caused by Treatment With Nitrofurantoin , JAMA 184:500, 1963.Crossref 5. Israel, H.L., and Diamond, P.: Recurrent Pulmonary Infiltrates and Pleural Effusion Due to Nitrofurantoin Sensitivity , New Eng J Med 226: 1024, 1962.Crossref 6. Muir, D.C.F., and Stanton, J.A.: Allergic Pulmonary Infiltrates Due to Nitrofurantoin , Brit Med J 1:1072, 1963.Crossref 7. Robinson, B.R.: Pleuropulmonary Reaction to Nitrofurantoin , JAMA 189:239, 1964. 8. Rasmussen, J.: Furandantin Allergy, Case Report With Pulmonary Symptoms , Ugeski Laeg 126: 167, 1964. 9. Luebbers, P.: Allergic Reaction to Furandantin , Deutsch Med Wschr 87:2209, 1962.Crossref 10. Bayer, W.L.; Daroson, B.B.; and Kotin, E: Allergic Tracheobronchitis Due to Nitrofurantoin Sensitivity , Dis Chest 48:429, 1965.Crossref 11. Murray, M.J., and Kronenberg, R.: Pulmonary Reactions Simulating Cardiac Pulmonary Edema Caused by Nitrofurantoin , New Eng J Med 273:1185, 1965.Crossref 12. Strauss, W.G., and Griffin, L.M.: Nitrofurantoin Pneumonia , JAMA 199:765, 1967.Crossref 13. Sollaccio, P.; RiBaudo, C.; and Grace, W.J.: Subacute Pulmonary Infiltration Due to Nitrofurantoin , Ann Intern Med 65:1284, 1966.Crossref

Journal

Archives of Internal MedicineAmerican Medical Association

Published: Nov 1, 1967

References